Hail, Rooks
- When
- June 10, 7:32 PM CST
- Where
- Rooks County, 0.54 mi W of Palco
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Crop damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 39.250, -99.580
Lift provided by an upper level jet streak nosing into the Central Plains aided in the development of severe thunderstorms over north central Kansas during the late evening hours. These thunderstorms dropped quarter to golfball size hail, and up to baseball size hail was reported in Rooks County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Lift provided by an upper level jet streak nosing into the Central Plains aided in the development of severe thunderstorms over north central Kansas during the late evening hours. These thunderstorms dropped quarter to golfball size hail, and up to baseball size hail was reported in Rooks County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 10, 5:09 PM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 609 PM CDT TUE JUN 10 2008 .AVIATION...MAIN ISSUES FOR THE 00Z TAF ARE THE CHANCE OF THUNDERSTORMS AND STRATUS. APPEARS MVFR CELINGS WILL TRY TO DEVELOP LATE TONIGHT AS MOISTURE INCREASES ACROSS THE REGION ON SOUTHEASTERLY WINDS. THERE IS SOME CHANCE THAT EVEN LOWER CELINGS COULD TRY TO DEVELOP...BUT FOR NOW DECIDED TO WAIT AND SEE HOW THINGS PROGRESS BEFORE GOING INTO THE IFR CATEGORY. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT...BUT AGAIN THE ODDS OF ONE REACHING THE KGRI TERMINAL LOCATION APPEAR LOW ENOUGH TO LEAVE IT OUT AT THE MOMENT. THE NEXT BETTER CHANCE OF THUNDERSTORMS SHOULD ARRIVE JUST AFTER THIS TAF VALID PERIOD. && .PREV DISCUSSION... /ISSUED 313 PM CDT TUE JUN 10 2008/ SHORT TERM...LATEST WATER VAPOR IMAGERY SHOWS A POTENT UPPER WAVE DIGGING EAST TO SOUTHEAST ACROSS THE PACIFIC NORTHWEST WHILE DOWNSTREAM A WEAK RIDGE IS IN PLACE ACROSS THE CENTRAL TO NORTHERN HIGH PLAINS. ROUNDING THE BASE OF THE TROUGH IS A 120 TO 130 KT UPPER JET STREAK WHICH WILL BEGIN TO ACT AS A CATALYST FOR THUNDERSTORM DEVELOPMENT LATER TONIGHT AND AGAIN ON WEDNESDAY. RECENT OBJECTIVE SURFACE ANALYSIS SHOWS A DEEPENING AREA OF LOW PRESSURE ACROSS SOUTHEAST WYOMING WITH A WARM FRONT SEEN EXTENDING EAST ALONG THE NEBRASKA...SOUTH DAKOTA BORDER WHILE A DRYLINE IS SHOWN STRETCHING FROM NEAR THE BLACK HILLS REGION SOUTHWARD ACROSS WESTERN NEBRASKA AND KANSAS. EAST OF THIS DRYLINE...ML CAPES OF 1500 TO 2500 J/KG ARE ALREADY SEEN ACROSS WESTERN KANSAS AND NEBRASKA ALTHOUGH STRONG INHIBITION IS KEEPING THE ATMOSPHERE CAPPED THIS MID AFTERNOON. MAIN QUESTION AS THE AREA HEADS INTO THE EVENING HOURS IS IF ANY CONVECTION CAN DEVELOP ALONG THE DRYLINE DESPITE THE MAIN MID TO UPPER FORCING FROM THIS WAVE REMAINING WELL TO THE NORTHWEST OF THE REGION. WITH THE DRYLINE SHOWN TO RETREAT TO THE WEST BY MID EVENING...THE WINDOW FOR CONVECTION TO FIRE WILL BE SMALL. STILL NOT REAL CONFIDENT ANY CONVECTION WILL DEVELOP NEAR OR IN THE GID CWA...BUT WITH STEEP LOW LEVEL LAPSE RATES ALREADY IN PLACE AND INHIBITION SHOWN TO WEAKEN...CAN/T RULE OUT ONE OR TWO ISOLATED THUNDERSTORMS MOVING INTO/ACROSS THE CWA THIS EVENING. ANY CONVECTION THAT WOULD MOVE ACROSS THE CWA WOULD HAVE THE POTENTIAL TO BE STRONG TO SEVERE GIVEN EFFECTIVE BULK SHEAR VALUES IN EXCESS OF 40 KNOTS ALLOWING FOR SOME CELL ROTATION. THE FOCUS FOR ADDITIONAL CONVECTION FOR THE REMAINDER OF TONIGHT THEN SHIFTS INTO AN ELEVATED MODE AS A 60 TO 70 KT LLJ IS SHOWN TO DEVELOP ACROSS THE REGION. WHILE THE BEST CHANCE FOR ELEVATED NOCTURNAL CONVECTION SHOULD BE CLOSER TO THE NOSE OF THE JET ACROSS SOUTHERN SOUTH DAKOTA INTO NORTHEAST NEBRASKA...CAN/T RULE OUT A STRAY THUNDERSTORM OR TWO DEVELOPING WITHIN THE JET AXIS DURING THE OVERNIGHT HOURS BEFORE THE JET AXIS SLIPS EAST INTO THE MISSOURI VALLEY REGION BY 12Z. THE FINAL ISSUE TO RESOLVE FOR TONIGHT REVOLVES AROUND THE TIGHT PRESSURE GRADIENT AHEAD OF THE AREA OF LOW PRESSURE AND IF WINDS MAY FLIRT WITH WIND ADVISORY CRITERIA. BUFKIT MOMENTUM TRANSFER DOES SHOW MIXING POTENTIAL AT THE 10 M LEVEL RESULTING IN MEAN LAYER WINDS OVER 30 KNOTS. HOWEVER...FEEL BOUNDARY LAYER WILL DECOUPLE ENOUGH TO KEEP SPEEDS BELOW 30 MPH AND WILL NOT PUT OUT A WIND ADVISORY. WEDNESDAY INTO WEDNESDAY NIGHT ARE SHAPING UP TO A BE ANOTHER ACTIVE CONVECTIVE PERIOD ACROSS PORTIONS OF THE CWA AS THE PAC NW UPPER WAVE PLOWS EASTWARD INTO THE NORTHERN PLAINS. IN RESPONSE TO THIS WAVE...A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE CWA DURING THE MORNING HOURS BEFORE NEARLY STALLING ALONG A YORK TO RED CLOUD TO OSBORNE LINE. AHEAD OF THIS FRONT...DEEP BOUNDARY LAYER MOISTURE WILL RESULT IN HIGH TO EXTREME ML CAPES OF 3000 TO 4000 J/KG. THIS ALONG WITH WEAK INHIBITION AND LARGE SCALE ASCENT SHOULD ALLOW CONVECTION TO DEVELOP ALONG AND SOUTH OF THE FRONT DURING THE MID AFTERNOON TO MID EVENING. WITH EFFECTIVE BULK SHEAR IN EXCESS OF 40 KNOTS...ANY STORMS THAT DO DEVELOP SHOULD RAPIDLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. ALTHOUGH THE BEST ENVIRONMENT FOR TORNADOES SHOULD EXIST OVER IOWA INTO EASTERN NEBRASKA...SIG TOR VALUES DO INCREASE TO ABOVE 3 DURING THE MID EVENING HOURS IN RESPONSE TO THE DEVELOPMENT OF A LLJ. BASED ON THIS...CAN/T RULE OUT ONE OR TWO ISOLATED TORNADOES AS WELL. THE BIGGER ISSUE AS THE EVENING PROGRESSES WILL BE THE POTENTIAL FOR FLASH FLOODING AS THE CONVECTION EVOLVES INTO ONE OR TWO LARGE CONVECTIVE SYSTEMS. WITH HIGH PW VALUES AND DIFFLUENT 850-300MB THICKNESS SHOWN...THE ENVIRONMENT WILL BE PRIMED FOR BACK BUILDING CONVECTION PRODUCING VERY HIGH RAINFALL RATES. WILL HOLD OFF ON ISSUING A THIRD PERIOD FLOOD WATCH...BUT THIS WILL HAVE TO BE WATCHED VERY CLOSELY OVER THE NEXT 24 HOURS. LONG TERM...12Z THURSDAY THROUGH TUESDAY. THURSDAY WILL BE BEGIN WITH THE CWFA IN THE WAKE OF A RAIN PRODUCING FRONT FROM THE EVENING BEFORE. TRENDS SUGGEST THE FRONT WILL BE SOUTHEAST OF THE CWFA BY DAWN...BUT SOME LINGERING SHOWERS COULD BE FOUND IN THE SOUTHEAST CWFA. SOME ADDITIONAL LIFT AROUND THE UPPER LEVEL LOW TO THE NORTH...MAY MOVE IN LATE IN THE DAY THURSDAY AND BRING SOME SPRINKLES. WILL SEE WHAT TRENDS DEVELOP WITH THIS BEFORE ADDING ANY SMALL POPS IN THE LATE AFTERNOON/EVENING. BOTH FRIDAY AND SATURDAY LOOK DRY AND PRETTY NICE WITH SOMEWHAT DRIER AIR AND THE CWFA IN BETWEEN SYSTEMS. MOISTURE WILL BE FLOWING NORTH AHEAD OF THAT NEXT SYSTEM...WHICH SEEMS TO BE TIMED OUT AROUND SUNDAY EVENING. UPPER SUPPORT IS MORE OF A GLANCING NORTHWEST FLOW WAVE...SO THAT WARRANTS SMALLISH PRECIPITATION CHANCES AT THIS TIME. SURFACE HIGH PRESSURE BUILDS INTO THE AREA MONDAY/TUESDAY WITH TEMPERATURES NEAR OR JUST SLIGHTLY BELOW NORMAL. FORECAST HIGH POSITION WOULD GENERALLY KEEP PRECIPITATION CLOSER TO THE FRONT RANGE. REMOP ALONG WITH OPERATIONAL MODELS SUGGEST UPPER RIDGING WILL MOVE OVERHEAD SUGGESTING MORE DRY WEATHER THROUGH MID NEXT WEEK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 808 PM CDT TUE JUN 10 2008 KSZ007-019-NEZ039>041-046>049-060>064-072>077-082>087-111200- JEWELL-MITCHELL-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK- DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS- CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 808 PM CDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA...AS WELL AS PORTIONS OF NORTH CENTRAL KANSAS GENERALLY EAST OF HIGHWAY 181. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG WITH PENNY TO NICKEL SIZE HAIL POSSIBLE ALONG WITH WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SLIGHT TO MODERATE THREAT FOR SEVERE THUNDERSTORMS WILL THEN EXIST LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 4 PM WEDNESDAY AFTERNOON EAST OF A YORK NEBRASKA TO OSBORNE KANSAS LINE. CONDITIONS WILL ALLOW STORMS TO QUICKLY BECOME SEVERE WITH LARGE HAIL IN EXCESS OF THE SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 70 MPH POSSIBLE. IN ADDITION...CONDITIONS WILL BE MARGINALLY FAVORABLE FOR ONE OR TWO TORNADOES...ESPECIALLY EAST OF A YORK TO OSBORNE LINE DURING THE EARLY TO MID EVENING HOURS. HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF FLASH FLOODING DURING THE MID EVENING TO EARLY OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005-006-017-018-111200- PHILLIPS-SMITH-ROOKS-OSBORNE- 808 PM CDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS...GENERALLY ALONG AND WEST OF HIGHWAY 181. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THIS EVENING. HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH...ALONG WITH AN ISOLATED TORNADO...WILL BE THE PRIMARY SEVERE WEATHER THREATS WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SLIGHT TO MODERATE THREAT FOR SEVERE THUNDERSTORMS WILL THEN EXIST LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 4 PM WEDNESDAY AFTERNOON EAST OF A YORK NEBRASKA TO OSBORNE KANSAS LINE. CONDITIONS WILL ALLOW STORMS TO QUICKLY BECOME SEVERE WITH LARGE HAIL IN EXCESS OF THE SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 70 MPH POSSIBLE. IN ADDITION...CONDITIONS WILL BE MARGINALLY FAVORABLE FOR ONE OR TWO TORNADOES...ESPECIALLY EAST OF A YORK TO OSBORNE LINE DURING THE EARLY TO MID EVENING HOURS. HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF FLASH FLOODING DURING THE MID EVENING TO EARLY OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 738 PM CDT TUE JUN 10 2008 KSZ017-110115- ROOKS- 736 PM CDT TUE JUN 10 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 9 MILES SOUTH OF PENOKEE...OR 10 MILES SOUTH OF HILL CITY...AND MOVING EAST AT 33 MPH. * THE THUNDERSTORM WILL BE NEAR... DAMAR BY 805 PM CDT ZURICH BY 815 PM CDT HAIL AROUND THE SIZE OF A QUARTER HAS BEEN REPORTED WITH THIS STORM. PEOPLE IN WESTERN ROOKS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
The Grand Island radar (KUEX), 154 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
6 hail. Local standard time, as filed.
Golfball to baseball size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113120, 113121, 113122, 113124, 113127, 113128.